Alert archive / Idaho / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Boise, ID

August 11, 2017Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Aug 11, 2017, 8:23 AM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Aug 11, 2017, 2:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2017, 8:23 AM MDT (14:23 UTC)
In effect from
Aug 11, 2017, 2:00 PM MDT
Expired
Aug 11, 2017, 10:00 PM MDT
In force
8 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 2.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
2875 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS85 KBOI 111423
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
823 AM MDT Fri Aug 11 2017

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

.Recent moist and unstable conditions will continue today, 
causing scattered thunderstorms to develop near the Idaho-Nevada 
border this afternoon. Storms will be slow-moving and capable of 
producing outflow wind gusts to 45 mph. Storm cores will likely 
produce 0.25 to 0.65 inches of rainfall.


IDZ423-426-120400-
/O.NEW.KBOI.FW.W.0008.170811T2000Z-170812T0400Z/
Owyhee Mountains-Southern Highlands-
823 AM MDT Fri Aug 11 2017

...RED FLAG WARNING FOR LIGHTNING IN EFFECT FROM 2 PM THIS 
AFTERNOON TO 10 PM MDT THIS EVENING FOR THE OWYHEE MOUNTAINS AND 
SOUTHERN HIGHLANDS, WHICH ARE FIRE WEATHER ZONES 423 AND 426...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 10 PM MDT
this evening. 

* THUNDERSTORMS...Scattered in coverage by mid-afternoon.

* OUTFLOW WINDS...Gusts to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$


L
1 follow-up statement
093 
WWUS85 KBOI 120343
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
943 PM MDT Fri Aug 11 2017

IDZ423-426-120445-
/O.EXP.KBOI.FW.W.0008.000000T0000Z-170812T0400Z/
Owyhee Mountains-Southern Highlands-
943 PM MDT Fri Aug 11 2017

...RED FLAG WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING FOR
LIGHTNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING FOR THE OWYHEE MOUNTAINS AND SOUTHERN HIGHLANDS, WHICH
ARE FIRE WEATHER ZONES 423 AND 426...

Thunderstorms have dissipated and any further activity tonight
will be isolated.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Aug 11, 3:08 AM MDT, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 3:08 AM MDT, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Boise ID
308 AM MDT Fri Aug 11 2017

.SHORT TERM...Afternoon thunderstorms may again produce significant
cloud to ground lightning in southwestern Idaho, as it did yesterday.
Greatest instability will be in Owyhee and southern Twin Falls
Counties, but light winds aloft will minimize shear, resulting in
generally pulse-type storms.  Winds aloft will slowly become
westerly or southwesterly Saturday, and the main instability and
thunderstorm activity will shift to eastern Oregon, especially
Baker County.  Little temperature change through Saturday.  No
significant winds except near thunderstorms.

.LONG TERM...Saturday night through Friday...A pattern change will
bring cooler weather next week. High temperatures will be a few
degrees below normal Monday through Wednesday, then return to near
or slightly above normal Thursday and Friday. Models show the upper
level ridge weakening and moving east of our CWA Saturday night and
Sunday as a weak upper level trough pushes inland over the
Intermountain Region. Moisture with this system will be limited.
Isolated showers and thunderstorms are expected to be mainly
confined to the higher terrain, with the best chance Saturday night
through Sunday evening over eastern Oregon and the central Idaho
mountains. The trough will be followed by dry west-northwest flow
aloft Wednesday and Thursday, then a weak upper level ridge on
Friday.

&&

.AVIATION...Mainly VFR. Widely scattered showers and thunderstorms
will redevelop this afternoon and persist through this evening,
staying mainly over the higher terrain. Smoke will continue to
produce local MVFR visibility. Surface winds will be variable 12kts
or less, except for higher gusts near showers and thunderstorms.
Winds aloft at 10k ft MSL will be variable less than 15kts.

Weekend outlook...Smoke will continue to reduce visibility through
Saturday. Isolated to scattered afternoon and evening showers and
thunderstorms will stay mainly over the higher terrain, with the
best chance over Baker County Oregon and the west central Idaho
mountains. Improvement in visibility is possible on Sunday as the
upper level trough brings increasing winds.

&&

.AIR STAGNATION...A yellow Air Quality Alert is in effect for south-
central Idaho through noon today.  Air quality should improve this
weekend as winds aloft increase from the west.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...LC
LONG TERM....JT
AVIATION.....JT
AIR STAGNATION....LC

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:35 PM MDTSpecial Weather StatementBOIOwyhee40 min

Nearby

Red Flag Warnings in Idaho, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.